Jump to content

  • Log in with Facebook Log in with Twitter Log In with Google      Sign In   
  • Create Account


Photo
- - - - -

L-theanine - does it have a withdrawal?


  • Please log in to reply
6 replies to this topic

#1 pjmc

Posted 05 July 2011 - 02:43 AM


Hi guys, I suffer from low GABA levels after looking at symptoms / lifestyle as well as taking a test.

I wanted to start supplementing with l-theanine on a daily basis, however I'm curious if this amino has a withdrawal effect or if it needs to be cycled in order to maintain its effect? Or is this something I can take everyday without having to worry about building up a tolerance to?

Can you guys recommend any other supplements that I can take which would be effective in enhancing / increasing GABA function without getting addicted ?

Thanks & Cheers

#2 moleface Re: L-theanine - does it have a withdrawal?

  • Location:United States

Posted 05 July 2011 - 05:27 PM

I've been taking 1.2-1.5 g of l-theanine a day for two months, and I haven't experienced any significant issues with tolerance or rebound anxiety. I'm very sensitive to even minor downregulation of my GABA receptors, but I haven't noticed anything like this so far with l-theanine.

The trick to enhance its effects is to mix it with other natural GABAergic substances that exert their effect via different pathways. Lemon balm inhibits the breakdown of GABA, so it synergizes well with l-theanine's mild GABA agonist action. Niacinamide is also a fantastic supplement on par with a mild benzo tranquilizer, but there are issues with reversible liver toxicity.

Also, panax ginseng seems to enhance theanine's effect on dopamine for me, if you're looking for that sort of effect.

sponsored ad

#3 OneScrewLoose Re: L-theanine - does it have a withdrawal?

  • Location:California

Posted 10 July 2011 - 04:54 AM

I've taken L-Theanine plenty of times and I never felt an withdrawl when stopping. I think you'll be fine.
And I've never heard of niacinamide having any sedative effect. Please provide a source for that.

#4 caruga Re: L-theanine - does it have a withdrawal?

  • Location:England

Posted 11 July 2011 - 11:10 AM

I've been taking 1.2-1.5 g of l-theanine a day for two months, and I haven't experienced any significant issues with tolerance or rebound anxiety.


Those are comparitively very high dosages. Why do you take that much?

#5 moleface Re: L-theanine - does it have a withdrawal?

  • Location:United States

Posted 13 July 2011 - 02:33 AM

I've taken L-Theanine plenty of times and I never felt an withdrawl when stopping. I think you'll be fine.
And I've never heard of niacinamide having any sedative effect. Please provide a source for that.



I'd be happy to dig up absolute proof that niacinamide acts on GABA, but I suspect you're just being combative. If you're actually interested I could look it up, but you'll find numerous references on Google.

It's described as acting on the brain in a similar manner as benzos. It's also been demonstrated to help abolish alcohol withdrawal symptoms in patients similarly to a lower level benzo medication. I never noticed any really pronounced immediate effect, but it definitely has a cumulative impact on my anxiety levels. I started taking it while going through phenibut withdrawal and niacinamide helped tremendously with dampening a lot of the GABA-related rebound anxiety.

#6 moleface Re: L-theanine - does it have a withdrawal?

  • Location:United States

Posted 13 July 2011 - 02:40 AM

I've been taking 1.2-1.5 g of l-theanine a day for two months, and I haven't experienced any significant issues with tolerance or rebound anxiety.


Those are comparitively very high dosages. Why do you take that much?


The FDA's established limit for l-theanine is 1.2 g a day. No reason is given why someone shouldn't exceed that though. I'd assume that it would increase the potential for receptor downregulation and rebound anxiety.

I've noticed no rebound anxiety or side effects from taking l-theanine in these doses daily. On the average day, I take 1g in 5 divided 200mg doses. I arrived at this dose after experimenting with different amounts.

I recently experimented with up to 2g a day until I ran out, and I experienced no crash or withdrawal when I stopped for a few days. I definitely felt less relaxed, but it seemed to be because the l-theanine had been helping so much.

I have serious issues with constantly feeling anxious and high strung, despite doing a lot of strenuous physical activity every day. I used to be able to keep it under control by taking benzos four times a day, but I'd prefer to do something that's gentler on my brain.

Edited by moleface, 13 July 2011 - 02:45 AM.


sponsored ad

#7 August59 Re: L-theanine - does it have a withdrawal?

Posted 08 August 2011 - 03:33 AM

I whave taken Klonopin on on two seperate occasions and used L-Theanine to manage the withdrawal effects of the Klonopin after I had tapered as low as I could go on the Klonopin. Not sure if it wouls work well with other benzodiazapens, but I had no problems and I wouldn't hesitate to start Klonopin a third time if it was requried.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users